Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 143, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 28, 2023, 6:19 PM CDT for Chippewa County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2023, 6:19 PM CDT (23:19 UTC)
- Expired
- Jul 28, 2023, 6:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Chippewa County, WI
The radar
The La Crosse radar (KARX), 144 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 4:04 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
624
WUUS53 KMPX 282319
SVRMPX
WIC017-282345-
/O.NEW.KMPX.SV.W.0143.230728T2319Z-230728T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
619 PM CDT Fri Jul 28 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Central Chippewa County in west central Wisconsin...
* Until 645 PM CDT.
* At 619 PM CDT, a severe thunderstorm was located near Bloomer, or
22 miles north of Eau Claire, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cornell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4512 9145 4518 9137 4515 9116 4499 9131
TIME...MOT...LOC 2319Z 301DEG 16KT 4513 9138
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG1 follow-up statement
352
WWUS53 KMPX 282342
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
642 PM CDT Fri Jul 28 2023
WIC017-282352-
/O.EXP.KMPX.SV.W.0143.000000T0000Z-230728T2345Z/
Chippewa WI-
642 PM CDT Fri Jul 28 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHIPPEWA COUNTY WILL
EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Wisconsin.
LAT...LON 4512 9145 4518 9137 4515 9116 4499 9131
TIME...MOT...LOC 2342Z 301DEG 16KT 4508 9127
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:45 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 28, 3:45 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 345 PM CDT Fri Jul 28 2023 .DISCUSSION...(This evening through Friday) Issued at 339 PM CDT Fri Jul 28 2023 KEY MESSAGES: - Scattered showers and thunderstorms possible in southern Minnesota through this evening. A few severe storms are possible. - Quiet pattern sets up starting this weekend, with cooler temperatures and no significant chances for precipitation through the middle of next week. Still a rather highly uncertain setup for this afternoon's convection with multiple but weak ingredients at play that could still produce a few strong/severe thunderstorms over southern MN. KMPX radar this afternoon shows a few showers and thunderstorms north of the US212 corridor in MN. These storms are running through an environment that is rather moist in the lower levels (evidenced by dewpoints around 70 degrees) but with still an appreciable dry layer up through the mid- levels. There is a jet exit region punching from NW MN into central MN, in the vicinity of a southeastward moving cold front. There is also a secondary front sitting over northern IA which will be the better focusing mechanism for more robust thunderstorm development through the rest of this afternoon and evening. Thus, while the coverage will be rather meager and many areas will see little/no rain within the WFO MPX coverage area, there is still the thinking that any storms that do develop through this evening may so do in clusters that could develop fairly quickly and rise to the level of being strong-severe. With regards to the SWODY1, the latest update has nudged the Marginal Risk portion over eastern portions of our area farther north just into the WFO DLH area, thus now encompassing the entire Twin Cities metro. No changes were made to the Slight Risk area over southern MN. The primary hazards for any strong-severe thunderstorms thru this evening will be large hail (owing to steep lapse rates) and damaging wind gusts (with 40-50kt midlevel winds), but the biggest mitigating factor will be the expected poor coverage of storms, especially as they traverse eastward. Once we get to midnight, any and all storms should be to the east of the WFO MPX coverage area and have dissipated, with the cold frontal passage not far behind. The frontal passage will allow for much drier air and slightly cooler air to slide into the Upper Midwest for the weekend into early next week. This will make for a very comfortable summer weekend across MN/WI as highs in the upper 80s to near 90 with dewpoints around 70 dropping to highs in the upper 70s to lower 80s and dewpoints in the 50s both Saturday and Sunday. Continuing into next week, high pressure at the surface along with rather benign northwest flow aloft will be the prevailing features which will drive a mainly dry forecast across our coverage area. The few and far between rain chances will not amount to much, thus no improvements to the drought conditions are anticipated. There does look to be a cold frontal passage Wednesday into Thursday, as temperatures warm through Wednesday (potentially reaching the lower 90s) then drop back for the end of the week. Blended model guidance also has a few periods of slight chance PoPs in that Wednesday- Thursday timeframe, but overall guidance is not impressed with the prospects for appreciable precipitation. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1240 PM CDT Fri Jul 28 2023 Able to start out all TAF sites as VFR for the 28/18z TAFs but the question again is where/when will convection develop later this afternoon evening. Still plenty of low-level moisture available along with an approaching cold front from the NW. However, multiple runs of CAMs still show widely varying solutions of the development of TSRA this afternoon-evening. Aside from scattered -SHRA at the start near AXN, confidence is too low to include SHRA/TSRA at any of the TAF sites for later this afternoon-evening. The best placement of convection looks to be near KMKT-KMSP-KRNH-KEAU, so have at least steered those TAFs in that direction by adding in a mid-level deck (likely cumulus clouds) along with an upper level ceiling. The timing of that window generally coincides of when convection could occur, so that should at least make for relatively simple AMDs should that come to fruition. KMSP...Have kept the TAF dry at this time due to low confidence in the placement of any isolated/scattered TSRA development later this afternoon-evening. That said, the best timing of any development impacting MSP looks to be in the 23z-04z window later today, hence the addition of the mid-level clouds and the upper level ceiling. Once reaching midnight, tranquil conditions are expected thereafter through tomorrow and the rest of the weekend. /OUTLOOK FOR KMSP/ Sun...VFR. Wind N 10-15 kts. Mon...VFR. Wind SE 5-10 kts. Tue...VFR. Wind S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JPC AVIATION...JPC
Hazardous weather outlook, Jul 28, 4:59 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 459 PM CDT Fri Jul 28 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 291400- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 459 PM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms will be likely through this evening mainly in eastern and southern Minnesota into western Wisconsin. A few storms could be strong to severe, mainly along and south of a line from Redwood Falls MN to the southern Twin Cities metro to Eau Claire WI. The main hazards are large hail and damaging winds, though a tornado cannot be ruled out, especially near the Iowa border. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed through this evening in east central through southeastern Minnesota into western Wisconsin.
In the hours before
Local storm report, Jul 28, 5:22 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
522 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM Non-Tstm Wnd Gst 1 SE Blaine 45.15N 93.22W
07/28/2023 M60 MPH Anoka MN AWOS
AWOS station KANE Blaine AP.
&&
BPHLocal storm report, Jul 28, 5:25 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
525 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM Tstm Wnd Dmg 4 SSW Eagan 44.79N 93.17W
07/28/2023 Dakota MN Trained Spotter
Large branch down. Report from slack with
photo. Time estimated from radar.
&&
BPHLocal storm report, Jul 28, 5:33 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
533 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM Tstm Wnd Dmg 3 SW Eagan 44.82N 93.20W
07/28/2023 Dakota MN Trained Spotter
Multiple trees uprooted along Ballantrae Rd.
Report from Twitter with photos.
&&
BPHSpecial weather statement, Jul 28, 5:40 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
540 PM CDT Fri Jul 28 2023
WIZ015-027-282330-
Chippewa WI-Barron WI-
540 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of northwestern
Chippewa and southeastern Barron Counties through 630 PM CDT...
At 540 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Auburn, or 20 miles southeast of Rice Lake, moving east at 20
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bloomer around 550 PM CDT.
This includes U.S. Highway 53 between mile markers 112 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Wisconsin.
&&
LAT...LON 4504 9133 4517 9167 4521 9167 4530 9159
4526 9117
TIME...MOT...LOC 2240Z 291DEG 19KT 4523 9153
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CTGSpecial weather statement, Jul 28, 6:02 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
602 PM CDT Fri Jul 28 2023
WIZ023-025-282345-
St. Croix WI-Dunn WI-
602 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of central Dunn and
southeastern St. Croix Counties through 645 PM CDT...
At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Knapp, or 9 miles west of Menomonie, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Menomonie around 615 PM CDT.
Other locations in the path of this storm include Elk Mound.
This includes Interstate 94 in Wisconsin between mile markers 27 and
56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Wisconsin.
&&
LAT...LON 4471 9168 4481 9214 4485 9215 4486 9226
4504 9219 4505 9165 4488 9165
TIME...MOT...LOC 2302Z 280DEG 28KT 4491 9210
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CTGLocal storm report, Jul 28, 6:15 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
615 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM Hail 3 NE Bloomer 45.13N 91.45W
07/28/2023 M1.75 inch Chippewa WI Trained Spotter
&&
tdkThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:19 PM CDT | Special Weather Statement | MPX | Rusk | 41 min |
| Jul 27, 7:23 PM CDT | Special Weather Statement | MPX | Polk | 37 min |
| Jul 27, 7:40 PM CDT | Flood Watch | MPX | Barron, Chippewa, Dunn, Eau Claire, Pepin, Pierce and 3 more | 4 hr |
| Jul 27, 7:53 PM CDT | Flash Flood Warning | MPX | Barron, Rusk | 3 hr |
| Jul 27, 8:09 PM CDT | Flash Flood Warning | MPX | Polk | 3 hr |
| Jul 28, 4:59 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 31 min |
| Jul 28, 5:21 PM CDT | Special Weather Statement | MPX | Saint Croix | 39 min |
| Jul 28, 5:40 PM CDT | Special Weather Statement | MPX | Chippewa | 50 min |
| Jul 28, 5:53 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 37 min |
| Jul 28, 6:02 PM CDT | Special Weather Statement | MPX | Dunn | 43 min |
| Jul 28, 6:37 PM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire | 83 min |
| Jul 28, 6:50 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 25 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.